Alert archive / Pennsylvania / Special Weather Statements in 2020

Special Weather Statement, NWS State College, PA

August 6, 2020York County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 6, 2020, 7:32 PM EDT for York County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 7:32 PM EDT (23:32 UTC)
Expired
Aug 6, 2020, 8:15 PM EDT
In force
43 min
Issued by
NWS State College, PA

County York County, PA

The radar

The Sterling radar (KLWX), 130 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

357 
WWUS81 KCTP 062332
SPSCTP

Special Weather Statement
National Weather Service State College PA
732 PM EDT Thu Aug 6 2020
 
PAZ064-065-070015-
York PA-Adams PA-
732 PM EDT Thu Aug 6 2020

...SPECIAL WEATHER STATEMENT...

At 731 PM EDT, Doppler radar indicated a strong thunderstorm over
East Berlin, moving northeast at 15 mph.

Very heavy rain is expected. Gusty winds to 40 mph and pea size hail 
is possible.

Locations impacted include...
Weigelstown, Manchester, Lake Meade, Dover, East Berlin, Mount Wolf,
Siddonsburg, Franklintown, Lewisberry, Wellsville, Ski Roundtop Ski
Area and Messiah College.

LAT...LON 3996 7707 4016 7700 4015 7698 4016 7698
      4017 7691 4008 7668 3992 7691
TIME...MOT...LOC 2331Z 209DEG 12KT 3997 7697 

$$

DeVoir

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:42 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 6, 6:42 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service State College PA
642 PM EDT Thu Aug 6 2020

.SYNOPSIS...
A ridge of high pressure will hold to our north into Friday,
while a stationary front will be located south of the Mason-
Dixon line. A few weak waves of surface low pressure developing
over the Central Appalachians and Delmarva region today and
Friday will bring scattered to numerous showers and
thunderstorms. For the weekend, plenty of sunshine and dry
weather will precede the arrival of warmer, more humid air and
daily thunderstorm chances during the first part of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Isold heavy rainer has lifted north of the PA/MD border in
southeast Adams County producing heavy downpours and frequent
lightning. Some minor flooding is likely to accompany it over
the next 60-90 minutes. So far the areas hit hardest by Isaias's
rains have seen little. Still holding onto the Flash Flood Watch
for those three southeast counties this evening, as weak shear
and slow storm motions in rich moisture environment will need to
be watched.

High pressure supplying a mainly dry time for our NW few
counties, but all other locations have at least mentionable
PoPs, and likely to cat PoPs warranted over the SE half of the
area.

Mins tonight will be a function of where and how much rain falls
and the residual cloud cover. Much of the area could lose the
lower clouds after this initial wave pushes through, but the
long-wave trough moving in and light/easterly wind to the north
of the boundary to our south could allow a widespread low deck.
Will hold with current mins as they reflect the possibility of
the low clouds.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Showers should be mainly off to thew east of the area at
sunrise, but the long-wave trough will be over the PA/OH border
then. The trough does not move very far through the day. The
clouds will try to break up/lift in the morning, but may not do
very well. Still, the sfc high will be a little more to the NE
than Thurs and more Atlantic moisture will be building in. PWATs
rise slightly overall. SHRA/TSRA will be numerous over the
eastern half or so of the CWA on Fri, but the srn third will
still be most likely to get wet. Excessive rainfall is less
likely than Thurs with higher stability on the whole. But, we
will continue to assess the need for another/subsequent FFA,
especially if continues to look like the SE/wettest area will
again get the tallest storms Fri.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
By 00z Sat, models prog the trough axis to be over central PA,
with linger showers/tstms over mainly eastern PA. Heights will
rise on Saturday behind the departing trough, with increasing
sunshine through the day and just a slight chance of a stray
shower Saturday afternoon. Sunday will also be sunny with high
pressure overhead. Temps this weekend will be a few degrees
above normal, with highs in the 80s, and dewpoints in the upper
50s and 60s.

The longer term will feature a return of warmer weather, with
temperatures generally 5-10 degrees above average from Mon
through Wed as an upper ridge builds over the Eastern US.
Dewpoints climb back to the upper 60s and 70s for Tue and Wed,
and perhaps even the mid 70s in the Lower Susq. Combined with
temps in the upper 80s to near 90, this would mean Heat Index
values take a run at the upper 90s to near 100 in the Lower Susq,
so long as the low level moisture doesn't mix out in the
afternoon and cause the dewpoint to drop. We did knock afternoon
dewpoints down from NBM guidance across central and
northwestern zones Mon and Wed afternoon, where it looks like
drier air will mix down.

Isolated airmass thunderstorms are possible Mon afternoon,
although weak forcing and perhaps some capping should limit
coverage. With the increase in humidity and approach of a weak
cold front Tue-Wed, showers/tstms will likely become more
numerous.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHRA moving across the srn tier, and some LTG just to the S of
MD border. Additional development is expected and TSRA will be
possible for all terminals this evening, and mainly in the east
overnight. As the atmos stratifies and light/east wind
continues, low clouds become possible for most locations, esp
the mtns. Have brought many sites into IFR cigs and/or vsby
since the llvl humidity should rise along with the cloud cover
overnight.

Fri holds additional storms as the frontal boundary to our south
moves little and the upper trough to our west only inches into
wrn PA. So, after some initial breaks in the clouds, the sky
will fill in again and sct-nmrs storms are expected. BFD is the
least likely terminal to see SHRA/TSRA. So, have only mentioned
it in passing (VC) there late today and for the aftn Fri.

Outlook...

Sat-Mon...VFR. AM fog poss nrn valleys.
Tue...Front approaching fm W. PM TSRA, mainly W.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM EDT Friday for PAZ036-064>066.

&&

SYNOPSIS...Dangelo
NEAR TERM...DeVoir/Dangelo
SHORT TERM...Dangelo
LONG TERM...Colbert
AVIATION...Dangelo
Hazardous weather outlook, Aug 6, 2:00 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
200 PM EDT Thu Aug 6 2020

PAZ036-064>066-071800-
Franklin-Adams-York-Lancaster-
200 PM EDT Thu Aug 6 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-056>059-063-071800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
200 PM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 7:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
732 PM EDT Thu Aug 6 2020

PAZ064-065-070015-
York PA-Adams PA-
732 PM EDT Thu Aug 6 2020

...SPECIAL WEATHER STATEMENT...

At 731 PM EDT, Doppler radar indicated a strong thunderstorm over
East Berlin, moving northeast at 15 mph.

Very heavy rain is expected. Gusty winds to 40 mph and pea size hail
is possible.

Locations impacted include...
Weigelstown, Manchester, Lake Meade, Dover, East Berlin, Mount Wolf,
Siddonsburg, Franklintown, Lewisberry, Wellsville, Ski Roundtop Ski
Area and Messiah College.

LAT...LON 3996 7707 4016 7700 4015 7698 4016 7698
      4017 7691 4008 7668 3992 7691
TIME...MOT...LOC 2331Z 209DEG 12KT 3997 7697

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:59 PM EDTFlash Flood WatchCTPAdams, Franklin, Lancaster, York8 hr
Aug 6, 6:31 PM EDTAreal Flood AdvisoryCTPAdams119 min

Nearby

Special Weather Statements in Pennsylvania, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.